Alert archive / Minnesota / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Duluth, MN

May 7, 2014Aitkin County, Crow Wing County, Minnesota

NWS Duluth, MN issued this severe thunderstorm warning at May 7, 2014, 4:11 PM CDT for Aitkin County, Crow Wing County, Minnesota. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2014, 4:11 PM CDT (21:11 UTC)
Expired
May 7, 2014, 5:00 PM CDT
In force
49 min
Issued by
NWS Duluth, MN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Aitkin County, MN, Crow Wing County, MN

The radar

The Duluth radar (KDLH), 140 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 4:21 PM CDTHAIL 0.755 Ese Cuyuna Country St, MN
May 7, 4:22 PM CDTHAIL 0.88Brainerd, MN
May 7, 4:40 PM CDTHAIL 1Deerwood, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 29 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.2 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2014-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2014-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 153 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
153 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

590 
WUUS53 KDLH 072111
SVRDLH
MNC001-035-072200-
/O.NEW.KDLH.SV.W.0002.140507T2111Z-140507T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DULUTH MN
411 PM CDT WED MAY 7 2014

THE NATIONAL WEATHER SERVICE IN DULUTH MN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN AITKIN COUNTY IN EAST CENTRAL MINNESOTA...
  SOUTHERN CROW WING COUNTY IN EAST CENTRAL MINNESOTA...

* UNTIL 500 PM CDT

* AT 409 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BARROWS...
  AND MOVING NORTHEAST AT 35 MPH.

  HAZARD...QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...DAMAGE TO VEHICLES.

* LOCATIONS IMPACTED INCLUDE...
  BRAINERD...CUYUNA COUNTRY STATE PARK...PINE CENTER...WOODROW...
  GARRISON...RIVERTON...IRONTON...TROMMALD...CROSBY...WEALTHWOOD...
  DEERWOOD...CUYUNA...WOLFORD...GLORY...GLEN...AITKIN...PINE KNOLL...
  ROSSBURG...HASSMAN AND KIMBERLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT LARGE HAIL...AND CLOUD TO GROUND LIGHTNING WITH THIS STORM. 
MOVE INDOORS IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER...YOU 
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

&&

LAT...LON 4669 9380 4651 9324 4615 9400 4615 9405
      4631 9434 4635 9433
TIME...MOT...LOC 2110Z 212DEG 39KT 4629 9418

HAIL...1.00IN
WIND...<50MPH

$$

GRANING
3 follow-up statements
202 
WWUS53 KDLH 072126
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
426 PM CDT WED MAY 7 2014

MNC001-035-072200-
/O.CON.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/
CROW WING MN-AITKIN MN-
426 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
AITKIN AND SOUTHERN CROW WING COUNTIES UNTIL 500 PM CDT...

AT 424 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR WOODROW...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES.

LOCATIONS IMPACTED INCLUDE...
CUYUNA COUNTRY STATE PARK...RIVERTON...IRONTON...TROMMALD...CROSBY...
WEALTHWOOD...DEERWOOD...CUYUNA...WOLFORD...GLORY...GLEN...AITKIN...
PINE KNOLL...ROSSBURG...HASSMAN...KIMBERLY...BAY LAKE...FARM ISLAND
LAKE...CEDAR LAKE AND RICE LAKE WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT...LARGE HAIL...HEAVY DOWNPOURS...AND CLOUD TO GROUND 
LIGHTNING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

&&

LAT...LON 4625 9388 4640 9424 4669 9380 4651 9324
TIME...MOT...LOC 2126Z 212DEG 39KT 4644 9405

HAIL...1.00IN
WIND...<50MPH

$$

GRANING
965 
WWUS53 KDLH 072137
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
437 PM CDT WED MAY 7 2014

MNC001-035-072200-
/O.CON.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/
CROW WING MN-AITKIN MN-
437 PM CDT WED MAY 7 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WEST CENTRAL
AITKIN AND EAST CENTRAL CROW WING COUNTIES UNTIL 500 PM CDT...

AT 432 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED FROM RABBIT 
LAKE...TO CUYUNA COUNTRY STATE PARK...MOVING NORTHEAST AT 35 MPH.

HAZARD...QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...DAMAGE TO VEHICLES IS EXPECTED.

LOCATIONS IMPACTED INCLUDE...
AITKIN...PINE KNOLL...ROSSBURG...HASSMAN...KIMBERLY AND RICE LAKE
WILDLIFE REFUGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXPECT...LARGE HAIL...HEAVY DOWNPOURS...AND CLOUD TO GROUND 
LIGHTNING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

&&

LAT...LON 4635 9386 4643 9420 4669 9380 4652 9327
TIME...MOT...LOC 2137Z 223DEG 38KT 4658 9387

HAIL...1.00IN
WIND...<50MPH

$$

GRANING
687 
WWUS53 KDLH 072159
SVSDLH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT WED MAY 7 2014

MNC001-035-072204-
/O.EXP.KDLH.SV.W.0002.000000T0000Z-140507T2200Z/
CROW WING MN-AITKIN MN-
459 PM CDT WED MAY 7 2014

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL AITKIN AND EAST
CENTRAL CROW WING COUNTIES WILL EXPIRE AT 500 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE 
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT. HOWEVER...SMALL 
HAIL...HEAVY DOWNPOURS...AND FREQUENT LIGHTNING WILL CONTINUE WITH 
THIS THUNDERSTORM AS IT TRACKS TO THE NORTHEAST. 

LAT...LON 4635 9386 4643 9420 4669 9380 4652 9327
TIME...MOT...LOC 2154Z 223DEG 38KT 4671 9369

$$

GRANING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 3:37 PM CDT, 34 minutes earlier.

Area forecast discussion, May 7, 3:37 PM CDT, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
337 PM CDT WED MAY 7 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 330 PM CDT WED MAY 7 2014

AT 300 PM...A CLUSTER OF STORMS WAS MOVING INTO THE BRAINERD LAKES
AREA. THESE STORMS WERE POSITIONED ALONG A REGION OF SFC
CONFLUENCE/FGEN AND MID LEVEL WARM AIR ADVECTION. THESE STORMS
WILL GRADUALLY SPREAD ACROSS NE MINNESOTA THROUGH THE NIGHT AS
THE INVERTED TROUGH AXIS PUSHES EAST. MEANWHILE...A POTENT WARM
FRONT WILL LIFT OVER NRN WISCONSIN/LAKE SUPERIOR
OVERNIGHT...BRINGING ADDITIONAL SHOWERS AND THUNDERSTORMS.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 330 PM CDT WED MAY 7 2014

THIS PERIOD WILL BE DOMINATED BY A BROAD UPPER LEVEL TROUGHINESS WHICH
WILL KEEP THE NORTHLAND IN A SOUTHWEST FLOW. THIS WILL ALSO BRING A
SERIES OF SURFACE LOWS ACROSS THE REGION...KEEPING US IN A WET
PATTERN WITH SEASONAL TEMPS.

IN THE SHORTER TERM....EXPECT SHOWERS AND THUNDERSTORMS TO BE FIRING
UP ALONG INVERTED TROF IN NCENTRAL MN FRIDAY AFTERNOON AND SPREAD
EWRD ACROSS MUCH OF THE CWA OVERNIGHT AS SFC LOW MOVES ACROSS THE MN
ARROWHEAD.  THE STORMS WILL BE ALONG AND AHEAD OF A WARM FRONT OVR
NRN WI/THE INVERTED TROF AND A COLD FRONT THAT WILL MOVE ACROSS
THE REGION OVERNIGHT.  SOME RESIDUAL SHOWERS WILL REMAIN IN THE COLD
AIR ADVECTION BEHIND THE SYSTEM ON FRIDAY. FRIDAY NIGHT AND PART OF
SATURDAY WILL SEE A BRIEF RESPITE FROM THE RAIN WITH WEAK HIGH
PRESSURE OVER THE REGION. THEN ANOTHER IN THE SERIES OF LOWS WILL
MOVE ACROSS THE AREA SUNDAY AND MONDAY. AND THE PATTERN WILL BE
REPEATED FOR THE REMAINDER OF THE WEEK.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1218 PM CDT WED MAY 7 2014

SLOW MOVING LOW PRESSURE WILL PUSH ABUNDANT MOISTURE...INCREASING
RAIN AND THUNDERSTORMS INTO THE REGION THIS PERIOD. THE TIMING AND
PLACEMENT OF THE INITIAL ROUND OF CONVECTION IS QUITE DIFFICULT
BASED ON THE ABSENCE OF CLEARLY DEFINED INITIATION. SHOULD SEE
INITIAL ROUND MAKE ITS AWAY INTO NWRN CWA LATE TODAY...AND THEN
REMAINDER OF TERMINALS TONIGHT. LATER FCSTS CAN TRY TO DELINEATE
BETTER TIMING OF POTENTIALLY HEAVIER PRECIP/STRONGER TSTMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  42  56  47  55 /  80  90  80  50
INL  44  61  44  56 /  70  80  80  50
BRD  48  68  45  60 /  80  80  70  40
HYR  51  74  52  59 /  70  80  80  40
ASX  44  65  48  55 /  80  80  80  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 6 AM CDT THURSDAY FOR LSZ140>147.

&&

SHORT TERM...GRANING
LONG TERM...CLC
AVIATION...CANNON
Hazardous weather outlook, May 7, 3:14 PM CDT, 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
314 PM CDT WED MAY 7 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-082015-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
314 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TONIGHT.

THUNDERSTORMS WILL SPREAD ACROSS MUCH OF THE REGION THROUGH THE
NIGHT. A FEW OF THESE STORMS WILL HAVE THE POTENTIAL TO BECOME
STRONG TO SEVERE. THE MAIN THREAT IS FOR LARGE HAIL...GUSTY WINDS
AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

LINGERING SHOWERS AND THUNDERSTORMS WILL GRADUALLY DIMINISH
THURSDAY MORNING. STRONG TO SEVERE THUNDERSTORMS WILL REDEVELOP
THURSDAY AFTERNOON AND EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAINFALL. IT IS POSSIBLE THAT
CONDITIONS MAY DEVELOP THAT WOULD SUPPORT TORNADIC THUNDERSTORMS
ALONG THE ST CROIX RIVER VALLEY AND EAST TOWARDS THE HAYWARD
LAKES AREA. PLEASE STAY TUNED FOR FORECAST UPDATES AND ADDITIONAL
DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER IS NOT ANTICIPATED THIS EVENING...BUT MAY BE
NEEDED THURSDAY.

LSZ121-140>148-082015-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
314 PM CDT WED MAY 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

GUSTY NORTHEAST WINDS WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT ALONG PORTIONS OF THE NEARSHORE WATERS OF LAKE SUPERIOR.
PLEASE REFER TO THE MARINE WEATHER MESSAGE FOR MORE INFORMATION.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

GRANING

MORE INFORMATION AT: HTTP://WWW.WEATHER.GOV/DULUTH

In the hours before

Special weather statement, May 7, 3:23 PM CDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
323 PM CDT WED MAY 7 2014

MNZ018-025-033>036-072130-
CROW WING-NORTH CASS-NORTH ITASCA-NORTHERN AITKIN-SOUTH AITKIN-SOUTH
CASS-
323 PM CDT WED MAY 7 2014

...STRONG STORMS APPROACHING THE BRAINERD LAKES REGION...

AT 323 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 11 MILES WEST OF
POPLAR TO 4 MILES SOUTH OF PILLAGER...MOVING NORTHEAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND
GUSTS UP TO 40 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT
DOWNPOURS...

LOCATIONS IMPACTED INCLUDE...
  CROW WING STATE PARK...                     SYLVAN...
  ST. MATHIAS...        SAINT MATHIAS...      POPLAR...
  LEADER...             BAXTER...             BARROWS...
  EAST GULL LAKE...     GULL LAKE...          SHEPHARD...
  SOUTH LONG LAKE...    NORTH LONG LAKE...    LAKE SHORE...
  BRAINERD...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

LAT...LON 4682 9467 4742 9466 4742 9443 4746 9442
      4742 9431 4748 9409 4735 9401 4730 9392
      4730 9377 4705 9378 4658 9354 4623 9372
      4623 9380 4615 9381 4615 9436 4631 9439
      4630 9455 4635 9472 4640 9478 4680 9480

MCLOVIN
Local storm report, May 7, 4:03 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
403 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HAIL             4 W PILLAGER            46.33N 94.56W
05/07/2014  M0.75 INCH       CASS               MN   TRAINED SPOTTER

&&

MCLOVIN
Local storm report, May 7, 4:05 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
405 PM CDT WED MAY 07 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 PM     HAIL             1 NNE LAKE SHORE        46.51N 94.35W
05/07/2014  M0.25 INCH       CASS               MN   TRAINED SPOTTER

&&

MCLOVIN

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 3:23 PM CDTSpecial Weather StatementDLHCass, Crow Wing67 min
May 7, 3:52 PM CDTSevere Thunderstorm WarningDLHCass, Crow Wing38 min
May 7, 4:48 PM CDTSpecial Weather StatementDLHAitkin42 min
May 7, 5:11 PM CDTSevere Thunderstorm WarningDLHAitkin, Carlton, Saint Louis34 min
May 7, 5:43 PM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis32 min
May 7, 6:18 PM CDTSevere Thunderstorm WarningDLHLake, Saint Louis42 min
May 7, 6:34 PM CDTSpecial Weather StatementDLHSaint Louis26 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.